Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Indianapolis, IN

April 7, 2021Martin County, Indiana

NWS Indianapolis, IN issued this special weather statement at Apr 7, 2021, 3:35 PM EDT for Martin County, Indiana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2021, 3:35 PM EDT (19:35 UTC)
Expired
Apr 7, 2021, 4:15 PM EDT
In force
40 min
Issued by
NWS Indianapolis, IN

County Martin County, IN

The radar

The Evansville,IN radar (KVWX), 83 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.6 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2021-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2021-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

246 
WWUS83 KIND 071935
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
335 PM EDT Wed Apr 7 2021
 
INZ068>070-072015-
Daviess IN-Martin IN-Lawrence IN-
335 PM EDT Wed Apr 7 2021

...50 TO 55 MPH WINDS POSSIBLE WITH STORM MOVING INTO SOUTHERN 
MARTIN COUNTY...

At 334 PM EDT, Doppler radar was tracking a strong thunderstorm near
Jasper, or 21 miles east of Petersburg, moving northeast at 25 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Shoals, Mitchell, Loogootee, Alfordsville, Huron, Glendale Fishery
and Lacy.

LAT...LON 3850 8696 3850 8698 3851 8700 3851 8704
      3850 8706 3854 8710 3880 8674 3870 8638
      3869 8639 3869 8668 3853 8668 3853 8683
      3849 8688 3851 8693 3849 8695
TIME...MOT...LOC 1934Z 217DEG 20KT 3845 8688 

$$

AW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Apr 7, 3:19 PM EDT, 16 minutes earlier.

Area forecast discussion, Apr 7, 3:19 PM EDT, 16 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
319 PM EDT Wed Apr 7 2021

.Short Term...(This evening through Thursday night)
Issued at 318 PM EDT Wed Apr 7 2021

...Increasing shower and thunderstorm chances this afernoon into
tonight...

This Evening and Tonight: Convective initiation this afternoon is
firing just a few hours earlier than predicted by HRRR.  In the
strong southerly flow, daytime highs have climbed into the upper
70s/low 80s at places, contributing to MUCAPE values a bit higher
than projected model runs. Currently, pockets of CAPE values upwards
of 1400 J/kg are supporting diurnally driven pulse storms that are
expected to continue into the evening hours.  However, with a lack
of shear, these storms should have difficulty maintaining any
strength. Nonetheless, some could produce brief downpours and gusts
of 30 to 40 mph.

The better chances for more widespread showers/thunderstorms won't
be until tonight though when forcing and moisture strengthen with a
closed low tracking through the Missouri Valley.  Best isentropic
lift is progged to infiltrate the western portions of central
Indiana in the Thu 04-06Z time frame with an influx of moisture and
a moderate 50 kt low level jet.  As a result, will trend toward
likely/categorical Pops from west to east in the Thu 06-12Z time
frame.  Meanwhile, significant cloud cover will inhibit overnight
lows from dropping much below the upper 50s.  And, the strong low
level jet will keep gusts in to the 20 to 25 mph range through the
night as decoupling weakens.

Thursday and Thursday Night: Showers and thunderstorms will continue
to linger into Thursday as the upper low drifts into the Upper
Midwest.  With low confidence in instability on Thursday morning
though, will trend toward a lull in activity during the Thu 12-18Z
time frame, then trending back toward an uptick in convective
development over the eastern counties late in the day where the
environment should have enough time to destabilize a bit ahead of
the approaching cold front.

As the associated cold front progresses farther eastward Thursday
evening, the dry slot will overtake the forecast area.  So, any
lingering showers/thunderstorms will be confined to the far eastern
counties with all of central Indiana dry by Fri 06Z.  The only
caveat will be low chances for a few rain showers across the far
northwest counties late Thursday night in the wraparound moisture of
the upper low.  Meanwhile, temperatures will take a dip in the cold
advection with readings in the low 50s on Thursday night.

&&

.Long Term...(Friday through Wednesday)
Issued at 318 PM EDT Wed Apr 7 2021

The early portion long term period will be fairly active with an
exiting upper level low pressure followed by a stronger system this
weekend.  By Friday, the system that will bring rain to the area
later today will be moving further into the Great Lakes area with a
dry slot across central Indiana as southwest flow returns. This low
will exit the area Friday night with the next system arriving
Saturday. 850mb moisture transfer vectors show a strong influx of
low level moisture into the area Friday night and early Saturday.
Models have a pretty good handle on the overall synoptics, but not
as much on the impact of a secondary system across the south and how
that could impact moisture flow.  Current thoughts are the best
chances for rain will be Saturday evening into the early overnight
hours before dry air briefly begins to move in late Saturday night.
Rainfall amounts of around an inch are expected with the potential
for locally higher amounts.  Dry weather over the last week will
limit the overall impact, but river ensemble output shows that the
larger rivers will approach minor flood stage by early next week.

Another round of precipitation is possible Sunday as moisture
continues to circulate around the low.  This axis will be fairly
narrow, so confidence in this round remains fairly low with
uncertainty in the exact path of the low. Going into early next
week, the pattern becomes fairly messy with several systems
interacting over the east coast and a lot of uncertainty on what
impacts each low will have on each other.  Will keep small POPs
Tuesday into Wednesday to account for that possibility of
precipitation, but will keep them limited with such uncertainty.
Temperatures will return to near normal early next week as surface
flow becomes more northerly.

Temperatures will generally be above to much above normal through
the period.

&&

.Aviation...(18Z TAF Issuance)
Issued at 135 PM EDT Wed Apr 7 2021

IMPACTS:
- Southerly surface winds sustained at 12 to 15 kts with gusts up to
  24kts this afternoon and again tonight
- Possible afternoon/evening thunderstorms
- MVFR conditions late in TAF period at KIND and KHUF

DISCUSSION: VFR will be the predominant flight category for the
majority of the TAF period with some deterioration to MVFR late in
the period at KIND and KHUF.

Strong southerly winds will continue to increase this afternoon as
the pressure gradient strengthens ahead of an approaching low
pressure system.  Sustained speeds will be in the 12 to 15 kt range
with gusts up to 24 kts.  After a brief lull this evening, winds
will resume again tonight as a strong low level jet ejects into
western Indiana creating a low level wind shear threat.  Meanwhile,
showers and thunderstorms are possible this evening with increasing
chances tonight as dynamics strengthen with approaching low.  Late
in the period, MVFR conditions will be possible Thursday morning as
a stratus deck forms in the cool cyclonic flow.

&&

.IND WATCHES/WARNINGS/ADVISORIES...None.

&&

Short Term...TDUD
Long Term...White
Aviation...TDUD
Hazardous weather outlook, Apr 7, 3:51 AM EDT, 11 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
351 AM EDT Wed Apr 7 2021

INZ021-028>031-035>049-051>057-060>065-067>072-080800-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
351 AM EDT Wed Apr 7 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

There is a chance of thunderstorms midday through early evening.
Severe storms are not expected. However, storms will be capable of
brief heavy rain, gusty winds and cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a continued chance for thunderstorms Thursday, and periodic
chances Friday and Saturday. Storms will be capable of brief heavy
rain, gusty winds and cloud to ground lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Apr 7, 2:24 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
224 PM EDT Wed Apr 7 2021

INZ046-047-054-071915-
Morgan IN-Hendricks IN-Marion IN-
224 PM EDT Wed Apr 7 2021

...50 TO 55 MPH GUSTS POSSIBLE WITH SHOWER MOVING INTO HENDRICKS
COUNTY...

At 223 PM EDT, Doppler radar was tracking a strong
thunderstorm 8 miles west of Mooresville, or 24 miles southwest of
Indianapolis, moving northeast at 25 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Indianapolis, Plainfield, Brownsburg, Beech Grove, Speedway,
Mooresville, Danville, Avon, Clermont, Monrovia, Clayton, Wynnedale,
Monument Circle, Eagle Creek Reservoir, Lake Hart, Indianapolis Int'l
Airport, Little Point and Camby.

LAT...LON 3992 8632 3973 8607 3947 8653 3959 8666
      3960 8665
TIME...MOT...LOC 1823Z 224DEG 20KT 3959 8652

AW
Special weather statement, Apr 7, 2:58 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
258 PM EDT Wed Apr 7 2021

INZ037-039-046-047-071945-
Hendricks IN-Boone IN-Hamilton IN-Marion IN-
258 PM EDT Wed Apr 7 2021

...GUSTS UP TO 50 MPH WITH STORM MOVING THROUGH NORTHERN MARION
COUNTY...

At 258 PM EDT, Doppler radar was tracking a strong thunderstorm near
Brownsburg, or 11 miles northwest of Indianapolis, moving northeast
at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Indianapolis, Carmel, Fishers, Noblesville, Brownsburg, Zionsville,
Speedway, Westfield, Avon, Pittsboro, Meridian Hills, Clermont, Rocky
Ripple, Williams Creek, Wynnedale, Spring Hill, Crows Nest, North
Crows Nest, Eagle Creek Reservoir and Broad Ripple.

LAT...LON 3976 8633 3985 8646 4015 8614 3998 8592
TIME...MOT...LOC 1858Z 225DEG 24KT 3986 8634

AW
Local storm report, Apr 7, 3:21 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
321 PM EDT WED APR 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND GST     4 NNW EAGLE CREEK RESER 39.90N 86.33W
04/07/2021  E40 MPH          HENDRICKS          IN   PUBLIC

            ALSO PEA SIZED HAIL. TIME ESTD FROM RADAR.

&&

AGM
Special weather statement, Apr 7, 3:35 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
335 PM EDT Wed Apr 7 2021

INZ068>070-072015-
Daviess IN-Martin IN-Lawrence IN-
335 PM EDT Wed Apr 7 2021

...50 TO 55 MPH WINDS POSSIBLE WITH STORM MOVING INTO SOUTHERN
MARTIN COUNTY...

At 334 PM EDT, Doppler radar was tracking a strong thunderstorm near
Jasper, or 21 miles east of Petersburg, moving northeast at 25 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Shoals, Mitchell, Loogootee, Alfordsville, Huron, Glendale Fishery
and Lacy.

LAT...LON 3850 8696 3850 8698 3851 8700 3851 8704
      3850 8706 3854 8710 3880 8674 3870 8638
      3869 8639 3869 8668 3853 8668 3853 8683
      3849 8688 3851 8693 3849 8695
TIME...MOT...LOC 1934Z 217DEG 20KT 3845 8688

AW

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 2:24 PM EDTSpecial Weather StatementINDHendricks51 min
Apr 7, 2:58 PM EDTSpecial Weather StatementINDHamilton47 min
Apr 7, 3:44 PM EDTSpecial Weather StatementINDMarion31 min
Apr 7, 3:51 PM EDTSpecial Weather StatementINDBoone39 min
Apr 7, 4:27 PM EDTSpecial Weather StatementINDLawrence48 min

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.